Alert archive / California / Winter Storm Warnings in 2019
Winter Storm Warning 8, NWS San Diego, CA
NWS San Diego, CA issued this winter storm warning at Mar 11, 2019, 2:09 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Mar 11, 2019, 3:00 PM PDT. It was in force for 21 hr. 11 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 11, 2019, 2:09 PM PDT (21:09 UTC)
- In effect from
- Mar 11, 2019, 3:00 PM PDT
- Expired
- Mar 12, 2019, 12:00 PM PDT
- In force
- 21 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 12, 7:07 AM PDT | HEAVY SNOW 9 | 2 Sw Big Bear City, CA | SKYWARN WEATHER SPOTTER REPORT. |
| Mar 12, 8:21 AM PDT | SNOW 4 | Lake Arrowbear, CA | |
| Mar 12, 8:23 AM PDT | SNOW 5.5 | 1 N Lake Arrowhead, CA | PUBLIC REPORTS 5-6 INCHES OF STORM TOTAL SNOW. |
| Mar 12, 8:23 AM PDT | SNOW 8 | Big Bear Lake, CA | WEATHER SPOTTER REPORTED 8 INCHES OF SNOW ON THE LAKESHORE AT BIG BEAR LAKE. PHOTO INCLUDED. |
| Mar 12, 8:24 AM PDT | SNOW 9 | 2 Sw Big Bear City, CA | |
| Mar 12, 8:25 AM PDT | SNOW 12.5 | Big Bear City, CA | |
| Mar 12, 8:26 AM PDT | SNOW 10 | Snow Valley Mountain Re, CA | RESORT REPORTS 8-12 INCHES OF STORM TOTAL SNOW. |
| Mar 12, 8:28 AM PDT | SNOW 10 | Big Bear Ski Resorts, CA | RESORTS REPORT 8-12 INCHES OF STORM TOTAL SNOW. |
| Mar 12, 8:31 AM PDT | SNOW 3 | Palomar Mountain (Birch, CA | |
| Mar 12, 8:36 AM PDT | SNOW 7 | Running Springs, CA | TRAINED SPOTTER REPORTS 6-8 INCHES OF STORM TOTAL SNOWFALL. |
| Mar 12, 8:50 AM PDT | HEAVY SNOW 11 | 2 Nnw Big Bear Lake, CA | COCORAHS OBSERVER REPORTED 11 INCHES OF NEW SNOWFALL IN FAWNSKIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.2 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1156 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -25 m²/s²
- 0-3 km storm-relative helicity
- 22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
565 WWUS46 KSGX 112109 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 209 PM PDT Mon Mar 11 2019 CAZ055-056-058-120530- /O.UPG.KSGX.WW.Y.0012.190311T2200Z-190312T1900Z/ /O.NEW.KSGX.WS.W.0008.190311T2200Z-190312T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 209 PM PDT Mon Mar 11 2019 ...WINTER STORM WARNING IN EFFECT UNTIL NOON PDT TUESDAY ABOVE 5500 FEET... * WHAT...Heavy snow expected. Plan on difficult travel conditions. Snowfall rates of 1 inch or more per hour overnight. Total snow accumulations of 10 inches or more above 6500 feet. Amounts of 15 to 20 inches possible above 8000 feet. A few inches of snow down to 5500 feet. Northeast winds increasing tonight with gusts of 30 to 40 mph, causing blowing and drifting snow along with poor visibilities. * WHERE...Mountains above 5500 feet. * WHEN...3 PM today through noon Tuesday with the greatest impact after dark tonight through about sunrise on Tuesday. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times in heavy snow, blowing snow, and fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are expected. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$ Gregoria
3 follow-up statements
286 WWUS46 KSGX 120339 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 839 PM PDT Mon Mar 11 2019 CAZ055-056-058-121300- /O.CON.KSGX.WS.W.0008.000000T0000Z-190312T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 839 PM PDT Mon Mar 11 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT TUESDAY ABOVE 5500 FEET... * WHAT...Heavy snow occurring. Plan on difficult travel conditions. Additional snow accumulations of 6 to 10 inches, with localized amounts up to 16 inches, are expected. * WHERE...Mountains above 5500 feet. Heaviest snow above 6500 feet. * WHEN...Through Tuesday morning. * ADDITIONAL DETAILS...Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions are occurring. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. $$
830 WWUS46 KSGX 121045 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 345 AM PDT Tue Mar 12 2019 CAZ055-056-058-121900- /O.CON.KSGX.WS.W.0008.000000T0000Z-190312T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 345 AM PDT Tue Mar 12 2019 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL NOON PDT TODAY ABOVE 5500 FEET... * WHAT...Heavy snow. Additional snow accumulations of 3 to 6 inches on the north slopes of the San Bernardino County mountains. Total snowfall of 3 to 7 inches below 6500 feet with 10 to 16 inches above 6500 feet with locally greater snowfall above 8000 feet. Total snowfall in the San Diego County mountains of 3 to 6 inches above 5500 feet. * WHERE...Mountains above 5500 feet. Heaviest snow above 6500 feet. * WHEN...Until noon PDT today. * ADDITIONAL DETAILS...Travel will be very difficult to impossible. Be prepared for significant reductions in visibility at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning for snow means severe winter weather conditions will make travel very hazardous or impossible. If you must travel, keep an extra flashlight, food and water in your vehicle in case of an emergency. For road condition information in California...enter 8 0 0 4 2 7 7 6 2 3 if inside california or 9 1 6 4 5 5 7 6 2 3 if outside California. && $$ 17
110 WWUS46 KSGX 121924 WSWSGX URGENT - WINTER WEATHER MESSAGE National Weather Service SAN DIEGO CA 1224 PM PDT Tue Mar 12 2019 CAZ055-056-058-122030- /O.EXP.KSGX.WS.W.0008.000000T0000Z-190312T1900Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains- Including the cities of Big Bear City, Big Bear Lake, Running Springs, and Wrightwood 1224 PM PDT Tue Mar 12 2019 ...WINTER STORM WARNING HAS EXPIRED... The snow has ended, with just a few remaining light snow showers possible. As such, the Winter Storm Warning has been allowed to expire. $$ Gregoria
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this winter storm warning went out at Mar 11, 9:53 AM PDT, 4 hours 16 minutes earlier.
Area forecast discussion, Mar 11, 9:53 AM PDT, 4 hours 16 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
953 AM PDT Mon Mar 11 2019
.SYNOPSIS...
A low pressure system moving inland across northern Baja tonight
and into southern Arizona Tuesday will bring periods of showers to
portions of southwest California for late this morning into
Tuesday morning with the most widespread showers and the greatest
precipitation amounts across the mountains tonight through
Tuesday morning. Snow levels will be near 5000 to 5500 feet with
the most significant snowfall above 6500 feet. Another low
pressure system moving southward through the western states will
bring a slight chance of showers for late Tuesday night and early
Wednesday. Otherwise, dry weather with a warming trend will
prevail Thursday through next weekend with periods of stronger
and gusty northeast winds along and near the coastal slopes of the
mountains and below passes and canyons.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
...Update...
Storm system centered southwest of SoCal will move inland into
Baja tonight through Tuesday. Moisture will wrap around this
feature and spread from south to north into SoCal today. GOES-17
satellite imagery shows high level cloudiness streaming northward
into SoCal east of this system. Top down moistening of the
atmosphere will take place today, and with the dry low levels,
it will take awhile for showers to reach the ground, but that is
expected to begin this afternoon. Max precipitation coverage and
intensity is expected after 5 PM this evening and continuing
throughout the night with the focus/highest amounts over the
mountains. Precip will then taper off Tuesday morning with just a
few left over showers during the afternoon.
Flash flooding is not expected with maximum rates to 0.25"/hr and
most cells 0.05-0.10"/hr.
Hi-res models continue to be bullish on amounts with 1"+ over the
mountains with some runs even to 2+" (latest HRRR eastern San
Bernardinos). WRF less aggressive than the HRRR, but still higher
than WPC and RFC QPF. Given uncertainties, decided to use a blend
of these models while incorporating 50% of the inherited QPF. This
allowed a trend upward in amounts, but not a full throttle change.
Snow will really add up in the mountains tonight. How much is
uncertain, even this close to the event. We are forecasting
amounts of 6-8"+ at Big Bear and mountain peaks to 12"+. If some
of our hi-res models pan out, snowfall tonight could become more
significant.
...Previous Discussion (Issued at 335 AM PDT Mon Mar 11 2019)...
.SHORT TERM (Today through Wednesday)...
Early this morning, a closed upper level low pressure system is
over the eastern Pacific centered to the southwest of Point
Conception with satellite imagery show mid and high level moisture
streaming northward into southern California.
This low pressure system will move slowly southward today, then
eastward and inland across northern Baja tonight, and into
southern Arizona Tuesday. It will bring periods of showers to
portions of southwest California for late this morning through
Tuesday morning. The most widespread showers with the greatest
precipitation amounts are expected for the mountains for tonight
through early Tuesday.
Rainfall in the mountains will generally range from one half to
one inch with one quarter to one half inch in the lower deserts,
and mostly less than one quarter inch for coastal and valley areas
and in the high desert.
Snow levels near 4500 to 5000 feet early this morning, will rise
to 5000 to 5500 feet for this afternoon through Tuesday morning.
Snowfall will mostly be a few inches above 5500 feet, 4 to 8
inches from 6500 to 7500 feet, and a foot or more on the highest
peaks.
For late Tuesday night and early Wednesday, a weak low pressure
system moving southward through the western states will bring a
slight chance of light showers, most likely across portions of San
Diego County from the coast to the mountains. This will also bring
stronger and gusty west winds along the desert slopes of the
mountains for Tuesday night with the stronger gusts to around 45
mph.
Below average high temperatures today will warm on Tuesday but
remain below average, then cool slightly on Wednesday.
&&
.LONG TERM (Thursday through Sunday)...
High pressure aloft will be centered near the West Coast early
Thursday with a weak low pressure system moving inland through
southern California late Thursday night and early Friday. High
pressure aloft will then return near the West Coast through next
weekend. Dry weather with a warming trend will prevail, but with a
brief break in the warming trend on Friday as the weak low
pressure system moves inland across southern California. High
temperatures will warm to near average late in the week, and to
around 5 degrees above average next Sunday. There will also be
periods of stronger and gusty northeast winds along and near the
coastal slopes of the mountains and below passes and canyons.
&&
.AVIATION...
111630Z...Coast/Valleys/Mountains...Widespread BKN-OVC clouds will
continue to lower today with bases 4000-6000 feet MSL by 19Z.
Scattered -SHRA this afternoon will become more widespread by early
evening, with -SHSN above 5000 feet MSL. Mountain terrain will be
obscured at times, and local vis will be 3-5 miles in -SHRA
coast/valleys mainly tonight. Precipitation will diminish Tue after
16Z.
Deserts...Increasing clouds above 10000 feet MSL and unrestricted
vis will occur this morning, thickening and lowering to around 6000
feet MSL this afternoon. Scattered -SHRA will develop late this
afternoon and continue through around 16Z Tue with cigs possibly
lowering to 3000 feet MSL and local vis 3-5 miles.
&&
.MARINE...
No hazardous marine conditions are expected through Tuesday morning.
Winds and seas will increase and become hazardous Tuesday afternoon
and continue Tuesday night. Latest guidance suggests winds will not
reach gale force, but gusts could still reach 25-30 knots Tuesday
afternoon and night. A short-period WNW swell could exceed 10 feet
in the outer waters due to a wind fetch just beyond the coastal
islands Tuesday night and early Wednesday morning. The combination
of strong winds and steep waves will create conditions hazardous to
small craft. No additional hazardous marine weather is expected
Wednesday afternoon through Friday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Winter Weather Advisory from 3 PM this afternoon to noon PDT
Tuesday for Riverside County Mountains-San Bernardino
County Mountains.
PZ...NONE.
&&
PUBLIC...Gregoria (Update)/17 (Prev Discussion)
AVIATION/MARINE...MaxwellThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 11, 3:12 AM PDT | Winter Weather Advisory | SGX | Riverside, San Bernardino, San Diego | 11 hr |
| Mar 11, 1:42 PM PDT | Small Craft Advisory | SGX | 46 hr |
Nearby
Winter Storm Warnings in California, 2019Every winter storm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.